Alert archive / Wyoming / Flash Flood Warnings in 2016

Flash Flood Warning 14, NWS Cheyenne, WY

August 18, 2016Goshen County, Laramie County, Platte County, Wyoming

NWS Cheyenne, WY issued this flash flood warning at Aug 18, 2016, 6:09 PM MDT for Goshen County, Laramie County, Platte County, Wyoming. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 18, 2016, 6:09 PM MDT (00:09 UTC)
Expired
Aug 18, 2016, 9:15 PM MDT
In force
3 hr
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Flood severity
None

Counties Goshen County, WY, Laramie County, WY, Platte County, WY

The radar

The Cheyenne radar (KCYS), 56 km from the middle of the area, began a volume at 00:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 18, 6:15 PM MDTFLASH FLOOD7 S Chugwater, WYINTERSTATE 25 BETWEEN MILE MARKERS 45 AND 47 FLOODING AND IMPASSABLE.
Aug 18, 7:05 PM MDTFLASH FLOOD7 S Chugwater, WYFLASH FLOODING BETWEEN 615 AND 705 ON INTERSTATE 25 BETWEEN MILE MARKER 45 AND 47. FLOODING HAS ENDED AS OF 705 PM.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 0.2 hours before the alert went out and 234 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2016-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2016-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-166 J/kg
Mixed-layer LCL
2233 m above ground
0-6 km bulk shear
2 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

409 
WGUS55 KCYS 190009
FFWCYS
WYC015-021-031-190315-
/O.NEW.KCYS.FF.W.0014.160819T0009Z-160819T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
609 PM MDT THU AUG 18 2016

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHWESTERN GOSHEN COUNTY IN SOUTHEASTERN WYOMING...
  SOUTHEASTERN PLATTE COUNTY IN SOUTHEASTERN WYOMING...
  NORTH CENTRAL LARAMIE COUNTY IN SOUTHEASTERN WYOMING...

* UNTIL 915 PM MDT

* AT 607 PM MDT...DOPPLER RADAR INDICATED HEAVY RAIN ACROSS THE
  WARNED AREA. UP TO TWO INCHES OF RAIN HAVE ALREADY FALLEN. FLASH
  FLOODING IS EXPECTED TO BEGIN SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  CHUGWATER. INTERSTATE 25 BETWEEN MILE MARKERS 45 AND 47 ARE
  SUSCEPTIBLE TO FLASH FLOODING.

ADDITIONAL RAINFALL AMOUNTS OF OVER TWO INCHES ARE POSSIBLE IN THE
WARNED AREA.

THIS INCLUDES INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 38 AND
54.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE REPORT FLOODING TO YOUR LOCAL LAW ENFORCEMENT AGENCY WHEN YOU
CAN DO SO SAFELY.

&&

LAT...LON 4174 10455 4148 10456 4153 10498 4176 10497

$$

CLAYCOMB
1 follow-up statement
858 
WGUS75 KCYS 190135
FFSCYS

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
735 PM MDT THU AUG 18 2016

WYC015-021-031-190145-
/O.CAN.KCYS.FF.W.0014.000000T0000Z-160819T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GOSHEN WY-PLATTE WY-LARAMIE WY-
735 PM MDT THU AUG 18 2016

...THE FLASH FLOOD WARNING FOR SOUTHWESTERN GOSHEN...SOUTHEASTERN
PLATTE AND NORTH CENTRAL LARAMIE COUNTIES IS CANCELLED...

THE HEAVY RAIN HAS ENDED. FLOOD WATERS HAVE RECEDED. FLOODING IS NO
LONGER EXPECTED TO POSE A THREAT. PLEASE CONTINUE TO HEED ANY
REMAINING ROAD CLOSURES.

LAT...LON 4174 10455 4148 10456 4153 10498 4176 10497

$$

CLAYCOMB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this flash flood warning went out at Aug 18, 5:49 PM MDT, 20 minutes earlier.

Area forecast discussion, Aug 18, 5:49 PM MDT, 20 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
549 PM MDT THU AUG 18 2016

.SHORT TERM...(This evening through Saturday)
Issued at 235 PM MDT Thu Aug 18 2016

The main concern with this portion of the forecast is how
widespread precipitation chances will be during the next 24 hrs
and how cold it will get on Saturday morning.

Tonight:
Latest radar loop was showing numerous showers and thunderstorms
developing within a broad scale upper level diffluence zone.
Latest MSAS/obs data was also showing some good low level
convergence mainly along and southeast of the Laramie Range. Weak
frontal boundary has now surged through Torrington and Wheatland
and areas north of Alliance. Temperatures have continued to
gradually drop behind this boundary. This boundary should surge
through the remainder of the forecast area this evening. Could
still see a few strong storms this evening with small hail and
gusty winds. Another concern is the heavy rain potential due to
slow movement of these storms. This shower and thunderstorm
activity should begin to weaken after sunset, but we may also see
some stratus develop due to the low level moisture increasing
behind the boundary.

Friday-Saturday:
Latest water vapor loop was showing a fairly strong shortwave
moving into northwest Montana. This looks to be the leading edge
of our surge of much colder air. Based on water vapor trends, this
feature may reach the northern half of our forecast area by
daybreak. This is faster than what the latest nam is suggesting.
We will have to keep an eye on this during the night. If this
boundary does moves through quicker we may see temperatures drop
quicker than expected during the day tomorrow with a really good
chance of rain following behind it. Temperatures may try to
recover during the late afternoon mainly in the northern half of
the area, but it will be a chilly day overall. High pressure then
builds south into the area friday night into Saturday morning.
This should bring much colder temperatures with overnight lows
possibly dropping near freezing in Laramie with mostly 30s to
around 40 elsewhere. In fact, this could be near record lows for
this time of year. Later shifts may need to issue and Frost
Advisory for the Laramie valley tomorrow night. After a cool start
Saturday should be a cool but a mostly sunny day.

.LONG TERM...(Saturday night through Thursday)
Issued at 235 PM MDT Thu Aug 18 2016

A seasonally benign period upcoming for the latter half of the
weekend and into early next week. Dry northwest flow over the CWFA
Saturday night will be replaced by a transitory ridge for Sunday and
Sunday Night. This will yield generally dry conditions Sunday and
Monday with temperatures warming back to seasonal normals on Sunday
and above normals for Monday. In fact high temperatures will warm
back into the 80s above 4000 feet, with 90s below on Monday. Monday
will need to be watched for the possibility of red flag conditions
in areas west of the Laramie Range. By Tuesday, both the ECMWF/GFS
advertise weak shortwave energy lifting northeast thru the CWFA
which will likely enhance convective chances in mountain locations.
Afternoon/evening thunderstorm chances will continue Tue-Thu as a
series of impulses rotate thru cyclonic flow around a stalled area
of low pressure located across southern Canada. High temperatures
will fall back into the 70s Wed-Thu as cooler air is advected into
the region.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 547 PM MDT Thu Aug 18 2016

Cold front moving into the area late this afternoon/evening will
bring northeast upsloping winds and increasing chances for
MVFR/IFR ceilings. Used latest HRRR forecast which has timing on
lower ceilings around 06Z or shortly thereafter. Lower ceilings
will last through the overnight hours into Friday morning before
lifting.

&&

.FIRE WEATHER...
Issued at 235 PM MDT Thu Aug 18 2016

Numerous showers and thunderstorms will tend to suppress critical
fire weather conditions during the next couple of days. May see
an occasional lightning from some of the convection this evening
which may start a fire or two. Otherwise, the next critical fire
weather conditions appear to develop early next week.

&&

.CYS Watches/Warnings/Advisories...
WY...None.
NE...None.
&&

SHORT TERM...REC
LONG TERM...CAH
AVIATION...GCC
FIRE WEATHER...REC
Hazardous weather outlook, Aug 18, 5:47 AM MDT, 12 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
547 AM MDT THU AUG 18 2016

NEZ002-003-019>021-054-055-095-096-WYZ101>108-117>119-191200-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-CONVERSE COUNTY LOWER ELEVATIONS-
NIOBRARA COUNTY-NORTH LARAMIE RANGE-
FERRIS/SEMINOE/SHIRLEY MOUNTAINS-SHIRLEY BASIN-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
547 AM MDT THU AUG 18 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN
NEBRASKA AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL DEVELOP AHEAD OF A STRONG COLD
FRONT LATE THIS MORNING. SOME OF THESE THUNDERSTORMS MAY BECOME
STRONG TO MARGINALLY SEVERE THIS AFTERNOON AND THIS EVENING.
STRONG GUSTY WINDS AND HAIL ARE POSSIBLE WITH THE STRONGEST
STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS WILL CONTINUE FRIDAY AND FRIDAY NIGHT. SOME STRONG
THUNDERSTORMS ARE POSSIBLE NEAR THE COLORADO BORDER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED.

WYZ109>116-191200-
CENTRAL CARBON COUNTY-NORTH SNOWY RANGE FOOTHILLS-
SOUTHWEST CARBON COUNTY-SIERRA MADRE RANGE-
UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-LARAMIE VALLEY-
SOUTH LARAMIE RANGE-
547 AM MDT THU AUG 18 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL DEVELOP AHEAD OF A STRONG COLD
FRONT THIS AFTERNOON. SEVERE THUNDERSTORMS ARE NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED.

In the hours before

Local storm report, Aug 18, 1:31 PM MDT, 4 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
131 PM MDT THU AUG 18 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HAIL             10 S LUSK               42.62N 104.45W
08/11/2016  E1.00 INCH       NIOBRARA           WY   PUBLIC

&&

RCOX
Special weather statement, Aug 18, 5:18 PM MDT, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
518 PM MDT THU AUG 18 2016

NEZ021-182345-
MORRILL NE-
518 PM MDT THU AUG 18 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MORRILL COUNTY UNTIL
545 PM MDT...

AT 518 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
THE INTERSECTION OF HIGHWAY 385 AND 92...OR 32 MILES NORTHWEST OF
OSHKOSH...MOVING WEST AT 10 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BRIDGEPORT...THE INTERSECTION OF HIGHWAY 385 AND 92 AND BROADWATER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4169 10284 4157 10280 4150 10307 4166 10314
TIME...MOT...LOC 2318Z 079DEG 8KT 4161 10292

MAZUR
Local storm report, Aug 18, 5:23 PM MDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
523 PM MDT THU AUG 18 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0521 PM     HAIL             3 NW BROADWATER         41.63N 102.89W
08/18/2016  E0.25 INCH       MORRILL            NE   TRAINED SPOTTER

            HEAVY RAIN WITH WINDS OF AROUND 25 TO 30 MPH.

&&

BCHAPMAN
Local storm report, Aug 18, 6:05 PM MDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
605 PM MDT THU AUG 18 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0604 PM     HAIL             1 W BRIDGEPORT          41.67N 103.12W
08/18/2016  M1.50 INCH       MORRILL            NE   TRAINED SPOTTER

0604 PM     HAIL             BRIDGEPORT              41.67N 103.10W
08/18/2016  E1.00 INCH       MORRILL            NE   LAW ENFORCEMENT

            1 INCH AND SOME A TAD BIGGER.

&&

BCHAPMAN

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 6:25 PM MDTFlash Flood WarningCYSGoshen, Laramie3 hr
Aug 19, 9:27 AM MDTFrost AdvisoryCYSAlbany, Carbon23 hr

Nearby

Flash Flood Warnings in Wyoming, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.